Alert archive / North Dakota / Red Flag Warnings in 2007

Red Flag Warning 14, NWS Bismarck, ND

September 17, 200713 counties in North Dakota

NWS Bismarck, ND issued this red flag warning at Sep 17, 2007, 3:35 AM MDT for 13 counties in North Dakota. It took effect at Sep 17, 2007, 11:00 AM MDT. It was in force for 8 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Sep 17, 2007, 3:35 AM MDT (09:35 UTC)
In effect from
Sep 17, 2007, 11:00 AM MDT
Expired
Sep 17, 2007, 7:00 PM MDT
In force
8 hr
Issued by
NWS Bismarck, ND

Counties Adams County, ND, Billings County, ND, Bowman County, ND, Burke County, ND, Divide County, ND, Dunn County, ND, Golden Valley County, ND, Hettinger County, ND, McKenzie County, ND, Mountrail County, ND, Slope County, ND, Stark County, ND, Williams County, ND

The radar

The Bismarck radar (KBIS), 184 km from the middle of the area, began a volume at 09:38 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 00:00Z, 9.6 hours before the alert went out and 188 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 00:00Z on 2007-09-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 8 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 00:00Z on 2007-09-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 80 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
8 J/kg
Mixed-layer CIN
-524 J/kg
Mixed-layer LCL
2672 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
80 m²/s²
0-3 km storm-relative helicity
184 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS83 KBIS 170935
RFWBIS

RED FLAG WARNING
NATIONAL WEATHER SERVICE BISMARCK ND
435 AM CDT MON SEP 17 2007

...RED FLAG WARNING IN EFFECT FOR WESTERN NORTH DAKOTA THIS
AFTERNOON AND EARLY EVENING FOR BREEZY WEST/NORTHWEST WINDS AND
LOW RELATIVE HUMIDITIES...

.THE COMBINED AFFECT OF WEST/NORTHWEST WINDS OF 15 TO 25 MPH AND
MINIMUM HUMIDITY VALUES IN THE MID TO UPPER TEENS ACROSS WESTERN
NORTH DAKOTA WILL CREATE RED FLAG WARNING CONDITIONS THIS
AFTERNOON AND EARLY EVENING.

THIS COMBINATION OF LOW RELATIVE HUMIDITIES AND BREEZY WINDS WILL
CREATE EXPLOSIVE WILDFIRE GROWTH POTENTIAL. FIRE CREWS SHOULD BE
ALERTED TO THESE CRITICAL FIRE WEATHER CONDITIONS.

NDZ001-002-009-010-017-018-031>033-040-041-043-044-171745-
/O.NEW.KBIS.FW.W.0014.070917T1700Z-070918T0100Z/
DIVIDE-BURKE-WILLIAMS-MOUNTRAIL-MCKENZIE-DUNN-GOLDEN VALLEY-
BILLINGS-STARK-SLOPE-HETTINGER-BOWMAN-ADAMS-
435 AM CDT MON SEP 17 2007 /335 AM MDT MON SEP 17 2007/

...RED FLAG WARNING IN EFFECT FROM NOON CDT /11 AM MDT/ TODAY TO
8 PM CDT /7 PM MDT/ THIS EVENING...

THE NATIONAL WEATHER SERVICE IN BISMARCK HAS ISSUED A RED FLAG
WARNING...WHICH IS IN EFFECT FROM NOON CDT /11 AM MDT/ TODAY TO
8 PM CDT /7 PM MDT/ THIS EVENING. 

THE COMBINED AFFECT OF WEST/NORTHWESTERLY WINDS OF 15 TO 25 MPH
AND MINIMUM HUMIDITY VALUES IN THE MID TO UPPER TEENS ACROSS
WESTERN NORTH DAKOTA WILL CREATE RED FLAG WARNING CONDITIONS THIS
AFTERNOON AND EARLY EVENING.

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL
CREATE EXPLOSIVE FIRE GROWTH POTENTIAL.

$$

NH
3 follow-up statements
000 
WWUS83 KBIS 171531
RFWBIS

RED FLAG WARNING
NATIONAL WEATHER SERVICE BISMARCK ND
1031 AM CDT MON SEP 17 2007

...RED FLAG WARNING IN EFFECT FOR WESTERN NORTH DAKOTA THIS
AFTERNOON AND EARLY EVENING FOR BREEZY WEST/NORTHWEST WINDS AND
LOW RELATIVE HUMIDITIES...

.THE COMBINED AFFECT OF WEST/NORTHWEST WINDS OF 15 TO 25 MPH AND
MINIMUM HUMIDITY VALUES IN THE MID TO UPPER TEENS ACROSS WESTERN
NORTH DAKOTA WILL CREATE RED FLAG WARNING CONDITIONS THIS
AFTERNOON AND EARLY EVENING.

THIS COMBINATION OF LOW RELATIVE HUMIDITIES AND BREEZY WINDS WILL
CREATE EXPLOSIVE WILDFIRE GROWTH POTENTIAL. FIRE CREWS SHOULD BE
ALERTED TO THESE CRITICAL FIRE WEATHER CONDITIONS.

NDZ001-002-009-010-017-018-031>033-040-041-043-044-180000-
/O.CON.KBIS.FW.W.0014.070917T1700Z-070918T0100Z/
DIVIDE-BURKE-WILLIAMS-MOUNTRAIL-MCKENZIE-DUNN-GOLDEN VALLEY-
BILLINGS-STARK-SLOPE-HETTINGER-BOWMAN-ADAMS-
1031 AM CDT MON SEP 17 2007 /931 AM MDT MON SEP 17 2007/

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 8 PM CDT /7 PM MDT/
THIS EVENING...

THE COMBINED AFFECT OF WEST/NORTHWESTERLY WINDS OF 15 TO 25 MPH
AND MINIMUM HUMIDITY VALUES IN THE MID TO UPPER TEENS ACROSS
WESTERN NORTH DAKOTA WILL CREATE RED FLAG WARNING CONDITIONS THIS
AFTERNOON AND EARLY EVENING.

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL
CREATE EXPLOSIVE FIRE GROWTH POTENTIAL.

$$
TWH
000 
WWUS83 KBIS 172101
RFWBIS

RED FLAG WARNING
NATIONAL WEATHER SERVICE BISMARCK ND
401 PM CDT MON SEP 17 2007

...RED FLAG WARNING IN EFFECT FOR WESTERN NORTH DAKOTA THIS
AFTERNOON AND EARLY EVENING FOR BREEZY WEST/NORTHWEST WINDS AND
LOW RELATIVE HUMIDITIES...

.THE COMBINED AFFECT OF WEST TO NORTHWEST WINDS OF 15 TO 25 MPH
AND MINIMUM HUMIDITY VALUES IN THE MID TO UPPER TEENS WILL PRODUCE
RED FLAG CONDITIONS OVER WESTERN NORTH DAKOTA THIS AFTERNOON AND
EARLY EVENING.

THIS COMBINATION OF LOW RELATIVE HUMIDITIES AND BREEZY WINDS WILL
CREATE EXPLOSIVE WILDFIRE GROWTH POTENTIAL. FIRE CREWS SHOULD BE
ALERTED TO THESE CRITICAL FIRE WEATHER CONDITIONS.

NDZ001-002-009-010-017-018-031>033-040-041-043-044-180100-
/O.CON.KBIS.FW.W.0014.000000T0000Z-070918T0100Z/
DIVIDE-BURKE-WILLIAMS-MOUNTRAIL-MCKENZIE-DUNN-GOLDEN VALLEY-
BILLINGS-STARK-SLOPE-HETTINGER-BOWMAN-ADAMS-
401 PM CDT MON SEP 17 2007 /301 PM MDT MON SEP 17 2007/

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 8 PM CDT /7 PM MDT/
THIS EVENING...

EXPECT WEST TO NORTHWEST WINDS OF 15 TO 25 MPH...WITH HUMIDITIES
IN THE MID TO UPPER TEENS TO CONTINUE THROUGH 7 PM MDT.

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL
CREATE EXPLOSIVE FIRE GROWTH POTENTIAL.

$$
TWH
000 
WWUS83 KBIS 180050
RFWBIS

RED FLAG WARNING
NATIONAL WEATHER SERVICE BISMARCK ND
750 PM CDT MON SEP 17 2007

NDZ001-002-009-010-017-018-031>033-040-041-043-044-180200-
/O.EXP.KBIS.FW.W.0014.000000T0000Z-070918T0100Z/
DIVIDE-BURKE-WILLIAMS-MOUNTRAIL-MCKENZIE-DUNN-GOLDEN VALLEY-
BILLINGS-STARK-SLOPE-HETTINGER-BOWMAN-ADAMS-
750 PM CDT MON SEP 17 2007 /650 PM MDT MON SEP 17 2007/

...RED FLAG WARNING WILL EXPIRE AT 8 PM CDT /7 PM MDT/ THIS
EVENING...

THE RED FLAG WARNING WILL EXPIRE AT 8 PM CDT /7 PM MDT/ THIS
EVENING. 

WINDS HAVE DIMINISHED AND THE RELATIVE HUMIDITY IS BEGINNING TO
RISE ACROSS THE WARNING AREA. THEREFORE...THE RED FLAG WARNING
WILL BE ALLOWED TO EXPIRE.

$$
JF

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before this red flag warning went out at Sep 17, 2:20 AM MDT, 1 hour 15 minutes earlier.

Area forecast discussion, Sep 17, 2:20 AM MDT, 1 hour 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
320 AM CDT MON SEP 17 2007

.SHORT TERM...TODAY THROUGH WEDNESDAY NIGHT...
FORECAST CONCERNS/HIGHLIGHTS IN THE SHORT TERM CENTER AROUND WARM
TEMPERATURES TODAY...AS WELL AS PRECIPITATION CHANCES THROUGH
WEDNESDAY NIGHT. FIRE WEATHER WILL ONCE AGAIN BE A PROBLEM THIS
AFTERNOON OUT WEST...WITH FURTHER DISCUSSION ON THIS BELOW. HAVE
ONCE AGAIN GONE WITH A GENERAL BLEND...BUT LEANED MORE TOWARDS THE
GFS AND EUROPEAN SOLUTIONS FOR THE DETAILS.

CURRENTLY...CONVECTION ASSOCIATED WITH A MID LEVEL VORT MAX HAVE
EXITED THE FORECAST AREA. OTHERWISE PARTLY CLOUDY OVER THE REGION
UNDER SOUTHWEST FLOW ALOFT. AT THE SURFACE A TROUGH OF LOW PRESSURE
IS SLOWLY SLIDING ACROSS WEST AND CENTRAL NORTH DAKOTA...WITH THE
TROUGH AXIS MAKING ITS WAY INTO MY FAR WESTERN COUNTIES ATTM.

ANOTHER WARM DAY EXPECTED AS THE COLD FRONT ASSOCIATED WITH THE
ABOVE MENTIONED SURFACE TROUGH DOES NOT MOVE THROUGH UNTIL LATER
THIS AFTERNOON. THUS DAYTIME HIGHS WILL BE IN THE 80S ONCE AGAIN
OVER MOST OBSERVING SITES. AHEAD OF THE TROUGH AXIS THE ATMOSPHERE
WILL REMAIN A BIT UNSTABLE...OVER THE FAR EAST CENTRAL AND
SOUTHEAST...SO HAVE KEPT IN THE MENTION OF THUNDERSTORMS. SUPPORT
FROM IN INCOMING SHORT WAVE IMPULSE AND CONVERGENCE ALONG THE TROUGH
AXIS MAY ALSO HELP IN STORM DEVELOPMENT. BEHIND THE TROUGH AXIS/COLD
FRONT ACROSS THE WESTERN THIRD OF THE CWA...WE WILL SEE WINDS
INCREASING FROM THE WEST/NORTHWEST SUSTAINED AT 15-20 MPH...ALONG
WITH SOME GUSTS TO AROUND 25 MPH. THIS IN COMBINATION WITH CONTINUED
WARM TEMPS AND AFTERNOON HUMIDITIES AROUND 20 PERCENT WILL ONCE
AGAIN RAISE FIRE WEATHER CONCERNS. ENOUGH SO WHERE I WILL ISSUE
ANOTHER RED FLAG WARNING OVER THE ENTIRE WEST. MORE DISCUSSION ON
THIS BELOW IN THE FIRE WEATHER PORTION.

TONIGHT THROUGH WEDNESDAY NIGHT WILL BRING A SERIES OF EMBEDDED
SHORTWAVE IMPULSES THROUGH THE SOUTHWEST UPPER FLOW. BEST CHANCES
TONIGHT LOOK TO BE OVER THE SOUTH AND WEST...ALTHOUGH NOT OVERLY
EXCITED ABOUT THIS BESIDES OVER THE SOUTHWEST WHERE MODELS BETTER
AGREE ON BRINGING THE BEST LIFT ASSOCIATED WITH A SHORT WAVE
THROUGH...THEN ACROSS THE SOUTHERN HALF OF THE FA TUESDAY DAYTIME.
KEPT TUESDAY NIGHT DRY WITH SURFACE HIGH PRESSURE MOVING IN.

CHANCES OF WIDESPREAD PRECIPITATION INCREASE WEDNESDAY INTO
WEDNESDAY NIGHT AS EMBEDDED SHORT WAVE ENERGY MOVES INTO THE REGION
ALONG WITH DECENT ISENTROPIC LIFE AHEAD OF A SURFACE LOW. ALTHOUGH
SURFACE BASED CAPE IS LACKING...ELEVATED CONVECTION IS VERY POSSIBLE
DURING THE AFTERNOON AND NIGHTTIME HOURS WEST SPREADING EAST...SO
HAVE LEFT IN THUNDER MENTION. ALSO LOOKS A BIT BREEZY WEDNESDAY WITH
THE PRESSURE GRADIENT INCREASING BETWEEN THE EXITING HIGH PRESSURE
AND DEVELOPING LOW PRESSURE SYSTEMS.

TEMPERATURES TUESDAY AND WEDNESDAY WILL FALL BACK CLOSER TO NORMAL
AFTER THE COLD FRONT MOVES THROUGH LATER TODAY AND TONIGHT.

.LONG TERM...THURSDAY THROUGH MONDAY...
MEDIUM RANGE MODELS IN FAIRLY GOOD AGREEMENT AT BEGINNING OF
EXTENDED WITH WEST COAST LOW SLIDING SOUTH AND BECOMING DETACHED
FROM WESTERLYS OVER SOUTHERN CALIFORNIA WITH GFS BEGIN SLIGHTLY
FARTHER TO THE WEST. BY SATURDAY ECMWF MUCH MORE PROGRESSIVE WITH
CUTOFF LOW AS IT BECOMES ENTRAINED AGAIN IN WESTERLYS AND MOVES IT
MORE QUICKLY TO NORTHERN PLAINS. FEW CHANGES TO EXTENDED NOW WITH
UNCERTAINTY IN MODEL SOLUTIONS.

&&

.AVIATION...
LINGERING OVERNIGHT CONVECTION HAS MOVED EAST OR NORTH OF FORECAST
TAFS SITES AND WILL ONLY AFFECT EARLY PORTION OF TWEB ROUTES. OTHERWISE
EXPECT VFR CONDITIONS.

&&

.FIRE WEATHER...
AS STATED ABOVE...FIRE WEATHER CONCERNS WILL ONCE AGAIN BE
ELEVATED OVER MY WESTERN COUNTIES WHERE AFTERNOON HUMIDITIES WILL
LIKELY FALL INTO THE UPPER TEENS ALONG WITH WEST/NORTHWESTERLY
WINDS OF 15 TO AROUND 25 MPH DEVELOPING BEHIND A COLD FRONT.
COMBINED HUMIDITY AND WIND CONDITIONS ARE MORE MARGINAL ACROSS
THE CENTRAL SO THE FIRE WEATHER CONCERNS HERE WILL BE LESS AS THEY
WERE SUNDAY. THUS WILL GO AHEAD WITH A RED FLAG WARNING OVER MY
ENTIRE WESTERN COUNTIES WHERE I EXPECT THE GREATEST POTENTIAL OF
WILDFIRE GROWTH TO BE.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
RED FLAG WARNING FROM NOON CDT /11 AM MDT/ TODAY TO 8 PM CDT /7
PM MDT/ THIS EVENING FOR NDZ001-002-009-010-017-018-031>033-040-
041-043-044.

&&

NH/HW
Hazardous weather outlook, Sep 16, 3:44 AM MDT, 23 hours 51 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BISMARCK ND
444 AM CDT SUN SEP 16 2007

NDZ001>005-009>013-017-019>023-025-034>037-042-045>048-050-051-
170945-
DIVIDE-BURKE-RENVILLE-BOTTINEAU-ROLETTE-WILLIAMS-MOUNTRAIL-WARD-
MCHENRY-PIERCE-MCKENZIE-MERCER-OLIVER-MCLEAN-SHERIDAN-WELLS-
FOSTER-MORTON-BURLEIGH-KIDDER-STUTSMAN-GRANT-SIOUX-EMMONS-LOGAN-
LA MOURE-MCINTOSH-DICKEY-
444 AM CDT SUN SEP 16 2007 /344 AM MDT SUN SEP 16 2007/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
NORTH DAKOTA...NORTHWEST NORTH DAKOTA...SOUTH CENTRAL NORTH
DAKOTA AND SOUTHEAST NORTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT CHANCE OF THUNDERSTORMS TONIGHT. AT THIS TIME
SEVERE WEATHER IS NOT EXPECTED.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THERE ARE PERIODIC CHANCES OF THUNDERSTORMS THROUGH MUCH OF THE
WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

NDZ018-031>033-040-041-043-044-170945-
DUNN-GOLDEN VALLEY-BILLINGS-STARK-SLOPE-HETTINGER-BOWMAN-ADAMS-
444 AM CDT SUN SEP 16 2007 /344 AM MDT SUN SEP 16 2007/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST NORTH
DAKOTA.

.DAY ONE...TODAY AND TONIGHT

A RED FLAG WARNING IS IN EFFECT THIS AFTERNOON FOR WINDS OF 15 TO
20 MPH AND MINIMUM RELATIVE HUMIDITIES IN THE TEENS.

THERE IS A SLIGHT CHANCE OF THUNDERSTORMS TONIGHT. AT THIS TIME
SEVERE WEATHER IS NOT EXPECTED.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THERE ARE PERIODIC CHANCES OF THUNDERSTORMS THROUGH MUCH OF THE
WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

NH

The office that day

Everything else NWS Bismarck, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 16, 8:49 PM MDTSevere Thunderstorm WarningBISBurke, Divide56 min
Sep 16, 11:51 PM MDTSevere Thunderstorm WarningBISStutsman54 min

Nearby

Red Flag Warnings in North Dakota, 2007Every red flag warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.